Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 68, NWS Salt Lake City, UT

August 23, 2018Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2018, 1:13 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2018, 1:13 PM MDT (19:13 UTC)
Expired
Aug 23, 2018, 4:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 1:27 PM MDTFLASH FLOOD3 S Henrieville, UTFLASH FLOODING REPORTED IN KODACHROME STATE PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WGUS55 KSLC 231913
FFWSLC
UTC017-025-232215-
/O.NEW.KSLC.FF.W.0068.180823T1913Z-180823T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
113 PM MDT THU AUG 23 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Garfield County in southern Utah...
  Northwestern Kane County in southern Utah...

* Until 415 PM MDT
    
* At 111 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain in the upper Paria River drainage. Up to one inch of 
  rain has already fallen. Flash flooding has already been reported 
  in the Cannonville area.

* Some locations that will experience flooding include...
  Henrieville, Tropic, Cannonville and Kodachrome Basin State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3761 11190 3745 11191 3746 11210 3761 11209

$$

LC
2 follow-up statements
008 
WGUS75 KSLC 232042
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
242 PM MDT THU AUG 23 2018

UTC017-025-232215-
/O.CON.KSLC.FF.W.0068.000000T0000Z-180823T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
242 PM MDT THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHWESTERN GARFIELD AND NORTHWESTERN KANE COUNTIES...

At 238 PM MDT, Doppler radar indicated over one inch of rain has 
already fallen in the upper Paria River drainage. Flash flooding has 
been reported in Cannonville and Kodachrome Basin State Park. 

Runoff from the heavy rain earlier will continue to cause flash 
flooding in dry washes and small streams in the area through this 
afternoon.

Some locations that will be impacted by flooding include...
Henrieville, Tropic, Cannonville and Kodachrome Basin State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3761 11190 3745 11191 3746 11210 3761 11209

$$

LC
834 
WGUS75 KSLC 232209
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
409 PM MDT THU AUG 23 2018

UTC017-025-232216-
/O.EXP.KSLC.FF.W.0068.000000T0000Z-180823T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
409 PM MDT THU AUG 23 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD AND NORTHWESTERN
KANE COUNTIES WILL EXPIRE AT 415 PM MDT...

The heavy rain has ended in the upper Paria River drainage near 
Cannonville, Henrieville, and Kodachrome Basin State Park. Flooding 
is no longer expected to pose a threat. However, some higher flows 
will continue down the Paria River through this evening.

LAT...LON 3761 11190 3745 11191 3746 11210 3761 11209

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:26 AM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 23, 10:26 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1026 AM MDT Thu Aug 23 2018

.SYNOPSIS...High pressure will be in place across the region
through the weekend.

&&

.DISCUSSION...A much quieter day is in store across the CWA this
morning. Thick smoke has taken up residence across northern Utah
and given the upper level flow pattern and experimental HRRR smoke
dispersion guidance, expect smoke to stay in place through at
least tonight. Will evaluate with the 12Z models whether to extend
smoke mentions in the grids passed tonight.

The upper level trough responsible for yesterday's severe weather
outbreak has continued eastward into the northern Rockies and
northern High Plains. A shortwave ridge will build into the area
through the day, gradually drying out the low levels across the
state.

Sufficient moisture will remain in place across the southern third
of Utah to allow for at least isolated to widely scattered
convection. Marginal instability with meager deep layer shear will
favor weak, pulse-type convection mainly oriented on the higher
terrain. Forward propagating Corfidi Vectors favor a eastward
motion to any convection. CAMS support both this evolution and
motion as well.

Updated the forecast to adjust pops based on current model trends.
No additional updates are anticipated at this time.

&&

.AVIATION...Southerly winds at the SLC terminal are expected to
shift to the northwest between 19-21Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Aug 23, 8:02 AM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
802 AM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             TAYLORSVILLE            40.67N 111.93W
08/22/2018  M0.75 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Special weather statement, Aug 23, 1:00 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
100 PM MDT THU AUG 23 2018

UTZ020-518-231930-
Southern Utah Mountains UT-South Central Utah UT-
100 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
NORTHWESTERN KANE COUNTIES UNTIL 130 PM MDT...

At 1259 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Henrieville, or 29 miles southwest of
Escalante...moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Henrieville, Cannonville and Kodachrome Basin State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 3753 11212 3760 11208 3755 11191 3743 11197
TIME...MOT...LOC 1859Z 297DEG 10KT 3754 11206

LC
Local storm report, Aug 23, 1:10 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
110 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             CANNONVILLE             37.57N 112.05W
08/23/2018  M1.00 INCH       GARFIELD           UT   PUBLIC

0110 PM     FLASH FLOOD      CANNONVILLE             37.57N 112.05W
08/23/2018                   GARFIELD           UT   PARK/FOREST SRVC

            FLASH FLOODING OCCURRING IN CANNONVILLE INCLUDING WASHES
            IN TOWN.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:00 PM MDTSpecial Weather StatementSLCSummit45 min
Aug 22, 6:02 PM MDTFlash Flood WarningSLCSummit3 hr
Aug 22, 6:27 PM MDTSpecial Weather StatementSLCSalt Lake33 min
Aug 22, 6:39 PM MDTSevere Thunderstorm WarningSLCUtah36 min
Aug 22, 6:41 PM MDTSpecial Weather StatementSLCSalt Lake34 min
Aug 22, 7:06 PM MDTSpecial Weather StatementSLCUtah24 min
Aug 22, 7:14 PM MDTSpecial Weather StatementSLCWasatch31 min
Aug 22, 7:30 PM MDTSpecial Weather StatementSLCUtah30 min
Aug 22, 8:11 PM MDTFlash Flood WarningSLCDuchesne, Wasatch3 hr
Aug 22, 9:09 PM MDTFlash Flood WarningSLCUtah, Wasatch3 hr
Aug 22, 11:02 PM MDTFlash Flood WarningSLCDuchesne, Wasatch4 hr
Aug 22, 11:38 PM MDTSpecial Weather StatementSLCCarbon52 min
Aug 23, 12:00 AM MDTSpecial Weather StatementSLCSanpete45 min
Aug 23, 12:08 AM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah45 min
Aug 23, 1:00 PM MDTSpecial Weather StatementSLCKane30 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.